Michigan, 2009Lake-Effect Snow in Michigan, December 7, 2009
December 7, 2009 · NWS GRR · 2 events in 2 counties and zones
A weak low pressure system tracking northeast from Iowa moved across Lake Michigan on Monday December 7th, producing a localized lake enhanced band of snow which impacted northern parts of Muskegon and southern parts of Oceana counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak low pressure system tracking northeast from Iowa moved across Lake Michigan on Monday December 7th, producing a localized lake enhanced band of snow which impacted northern parts of Muskegon and southern parts of Oceana counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 7, 12:20 AM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Dec 7, 12:20 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 AM EST MON DEC 7 2009
LATEST UPDATE...AVIATION...
.SYNOPSIS...(356 PM EST SUN DEC 6 2009)
LIGHT SNOW WILL BE ACROSS AREAS NORTH OF INTERSTATE 96 TONIGHT BUT
ONLY LIGHT ACCUMULATIONS OF AN INCH OR TWO AREA EXPECTED WITH
PERHAPS ANOTHER INCH ON MONDAY AS WEAK LOW PRESSURE MOVES ALONG A
STALLED FRONT. THEN ALL EYES TURN TO THE SOUTHWEST WHERE A WINTER
STORM WILL BE GATHERING BY TUESDAY. THIS STORM WILL BRING HIGH WINDS
AND HEAVY SNOW OR MIXED PRECIPITATION FOR THE WEDNESDAY MORNING
COMMUTE. THEN LAKE EFFECT SNOW COMBINED WITH 40 MPH WIND GUSTS COULD
IMPEDE TRAVEL WEDNESDAY NIGHT AND THURSDAY.
&&
.SHORT TERM...(356 PM EST SUN DEC 6 2009)
(TONIGHT THROUGH TUESDAY NIGHT)
FORECAST ISSUES IN THE NEAR TERM ARE FOR LIGHT SNOW TONIGHT AND
HEAVY SNOW POTENTIAL TUESDAY NIGHT. FOR TONIGHT...AREA OF LIGHT SNOW
WAY BACK ACROSS WESTERN IOWA ASSOCIATED F-GEN FORCING AND THIS WILL
TRANSLATE EAST ALONG AND NORTH OF THE PATH OF THE WEAK SFC LOW THAT
WILL BE MOVING ALONG THE STATIONARY FRONT NOW DRAPED OVER OUR
NORTHERN FORECAST AREA.
THIS FRONT IS ALSO PROVIDING SOME LOW LEVEL CONVERGENCE AND
ENHANCING THE FEW REMAINING LAKE EFFECT SNOW SHOWERS ACROSS THE
NORTHERN ZONES. DECIDED TO KEEP LOW CHANCE POPS UP NORTH FOR THIS
EVENING TO ACCOUNT FOR THIS. THE DEEPER MOISTURE AND BETTER LIFT
ARRIVES AFTER 06Z...AND WITH SOME LAKE ENHANCEMENT...SHOULD SEE
LIGHT ACCUMS ACROSS ROUGHLY THE NORTHERN HALF OF THE FORECAST AREA
BETWEEN 06Z AND 18Z MONDAY. MADE ONLY SLIGHT TWEAKS TO CURRENT SNOW
GRIDS FOR THIS PERIOD...WITH ABOUT 2 INCHES OF ACCUMS FROM NORTH OF
MKG TO RQB AND OVER TO MOP.
ONCE THIS WEAK SYSTEM MOVES EAST BY MONDAY NIGHT...THERE SHOULD BE A
LULL IN THE ACTION UNTIL TUESDAY NIGHT WHEN DEEP MOISTURE ARRIVES
AND ISENTROPIC ASCENT INCREASES ASSOCIATED WITH MAJOR SOUTHERN
PLAINS CYCLONE. TRACK OF THE LOW HAS BEEN PRETTY CONSISTENTLY
HANDLED BY THE GFS AND EXPECT HEAVY SNOW TO MOVE FROM SOUTHWEST TO
NORTHEAST ACROSS THE FORECAST AREA DURING THE EVENING. MIX TO SLEET
AND FREEZING RAIN POSSIBLE ACROSS THE SOUTH AFTER 06Z WEDNESDAY AS
SEEN IN GFS THERMAL PROFILES. DRY SLOT MAY ALSO BE AN ISSUE ACROSS
THE SOUTH...BUT PROBABLY NOT UNTIL BEYOND 12Z WEDNESDAY.
&&
.LONG TERM...(356 PM EST SUN DEC 6 2009)
(WEDNESDAY THROUGH SUNDAY)
THE MID RANGE MODELS CONTINUE TO TRACK A STRONG LOW PRESSURE SYSTEM
THROUGH THE GREAT LAKES REGION EARLY WEDNESDAY INTO WEDNESDAY NIGHT.
THE 12Z GFS HAS A LOW OF 984 MB DEEPENING TO 986 MB AS IT MOVES
FROM GARY INDIANA TO EASTERN LAKE HURON. THE 12Z ECMWF HAS THE LOW
DEEPENING FROM 980 MB TO 970 MB AS IT MOVES FROM SOUTH OF GARY
INDIANA TO CENTRAL LAKE HURON. PRECIPITATION MAY BE IN THE FORM OF
RAIN... ICE PELLETS OR SNOW ACROSS SOUTHERN LOWER MICHIGAN WEDNESDAY
MORNING AS A WARM WEDGE MOVES THROUGH. THIS WILL LIMIT THE SNOW
ACCUMULATIONS ACROSS THE SOUTH. A GOOD PRESSURE GRADIENT AND
CYCLONIC FLOW AS COLD AIR FLOWS IN BEHIND THE SYSTEM WILL KICK UP
LAKE EFFECT SNOWS BEHIND THIS SYSTEM OVERNIGHT WEDNESDAY THROUGH
THURSDAY.
THE MODELS THEN SHOW SPLIT FLOW AROUND AN AREA OF HIGH PRESSURE
THAT BUILDS INTO THE CENTER OF THE CONTINENT. LOW PRESSURE SYSTEMS
WILL MOVE BY TO THE NORTH AND SOUTH OF THE AREA LATE FRIDAY AND
SATURDAY. COLD AIR WILL CONTINUE TO FLOW ACROSS LAKE MICHIGAN AND
LIGHT LAKE EFFECT SNOW SHOWERS AND FLURRIES WILL CONTINUE TO BE
POSSIBLE.
TEMPERATURES IN THE LONG TERM WILL BE MOSTLY BELOW NORMAL FOR THIS
TIME OF THE YEAR WITH A FEW PERIODS NEAR NORMAL. NORMAL HIGHS ARE IN
THE MID 30S AND NORMAL LOWS ARE IN THE LOWER 20S.
&&
.AVIATION...(1220 AM EST MON DEC 7 2009)
VFR CONDITIONS STILL IN PLACE ACROSS MOST OF SOUTHWEST LOWER
MICHIGAN...INCLUDING ALL THE TAF SITES. WEAK LOW PRESSURE IN
MISSOURI WILL DRIFT OUR DIRECTION THE NEXT 12 HOURS...SPREADING SNOW
INTO THE REGION...ESPECIALLY ACROSS CENTRAL LOWER MICHIGAN.
CONTINUED TO PLACE THE WORST CONDITIONS AT KMKG. BURST OF SNOW OVER
ILLINOIS IS FORECAST TO WEAKEN WITH TIME OVERNIGHT AND DRIFT INTO
INDIANA...VIA THE HRRR RUC MODEL. RAN WITH THAT IDEA STILL AND WE
WILL SEE HOW IT PLAYS OUT. DID BRING SOME MVFR CEILINGS INTO MOST
TAF SITES MONDAY AFTERNOON AS THE SWATH OF LOWER CEILINGS TO THE
WEST IS PRETTY HARD TO IGNORE.
&&
.MARINE...(356 PM EST SUN DEC 6 2009)
OFFSHORE FLOW AND DECREASING WAVES TONIGHT. BIG STORM FOR WEDNESDAY
AND THURSDAY WITH GALES LIKELY WEDNESDAY NIGHT...MAYBE STORM FORCE
WIND GUSTS.
&&
.HYDROLOGY...(356 PM EST SUN DEC 6 2009)
NO HYDRO ISSUES AT LEAST THROUGH TUESDAY. STILL LOOKS LIKE WEDNESDAY
STORM WILL BE MORE SNOW OR MIXED PRECIP THAN RAIN. STAY TUNED.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: OSTUNO
SHORT TERM: OSTUNO
LONG TERM: IOD
AVIATION: DUKE
MARINE: OSTUNO
HYDROLOGY: OSTUNO
Hazardous weather outlook, Dec 6, 9:27 AM EST, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
927 AM EST SUN DEC 6 2009
MIZ037>040-043>046-050>052-056>059-064>067-071>074-071100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
927 AM EST SUN DEC 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LIGHT LAKE EFFECT SNOW SHOWERS WILL CONTINUE TODAY NORTH OF A LINE
FROM MUSKEGON TO MOUNT PLEASANT. ACCUMULATIONS WILL BE
LIGHT...MOSTLY AN INCH OR LESS.
ANOTHER INCH OR TWO OF SNOW IS EXPECTED TONIGHT ALONG AND NORTH OF
ROUTE 10 AS A CLIPPER TYPE STORM MOVES THROUGH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN UNUSUALLY STRONG WINTER STORM WILL HEAD FOR THE SOUTHERN GREAT
LAKES WEDNESDAY AND DEPART THROUGH NORTHERN LAKE HURON THURSDAY.
AS TYPICAL OF THESE TYPES OF STORMS...TRACK WILL BE VERY IMPORTANT
AS TO WHERE THE RAIN / SNOW LINE. LOCATIONS NORTH OF THE STORMS
TRACK MY WELL SEE OVER HALF A FOOT OF SNOW WEDNESDAY. CLOSE TO THE
STORM TRACK FREEZING RAIN...SLEET AND WET SNOW ARE EXPECTED.
ONCE THE STORM HEADS NORTHEAST THROUGH LAKE HURON WEDNESDAY
NIGHT... THE COLDEST AIR OF THE SEASON WILL RUSH IN BEHIND THE
STORM. NEAR BLIZZARD CONDITIONS MAY WELL DEVELOP BY LATE EVENING
AND CONTINUE THROUGH MOST OF THE DAY THURSDAY. WINDS COULD GUST TO
NEAR 50 MPH AT TIMES LATER WEDNESDAY EVENING INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-071100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
927 AM EST SUN DEC 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDS ARE EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG LOW PRESSURE MOVING THROUGH ON WEDNESDAY AND THURSDAY WILL
BRING GALE OR EVEN STORM FORCE WINDS. LOW VISIBILITIES ARE
EXPECTED IN SNOW AND BLOWING SPRAY.
WDM OSTUNO
Lake-Effect Snow, Oceana
- When
- December 7, 4:00 AM EST to 2:00 PM EST
- Where
- Oceana forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Five to seven inches of snow fell across southern portions of Oceana county.
Lake-Effect Snow, Muskegon
- When
- December 7, 4:00 AM EST to 2:00 PM EST
- Where
- Muskegon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Five to seven inches of snow fell across northern portions of Muskegon county.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Nebraska, December 7 to 9, 20093 deaths · 60 events
- Blizzard and Heavy Snow in Arizona, December 7 to 8, 20092 deaths · 10 injured · $435,000 · 68 kt wind · 19 events
- High Wind and Winter Weather in Texas, December 7 to 8, 200922 injured · $2.0 million · 63 kt wind · 29 events
- Winter Weather in Texas, December 7, 20091 death · 10 events
- Winter Weather in New York, December 7, 20091 death · $7,000 · 1 event
- Heavy Snow in Iowa, December 7 to 9, 2009$430,000 · 44 events
- Flash Flooding and Flood in Louisiana, December 7 to 8, 2009$2.0 million · 6 events
- Blizzard and Winter Storm in Arizona, December 7 to 8, 2009$1.2 million · 65 kt wind · 10 events
- Damaging Winds and Strong Wind in Arizona, December 7, 2009$385,000 · 70 kt wind · 12 events
- Heavy Snow and High Wind in California, December 7 to 8, 2009$140,000 · 63 kt wind · 10 events
- Winter Storm in Nebraska, December 7 to 9, 200924 events
- Winter Storm in Iowa, December 7 to 9, 200921 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208959, 208960.